Thunderstorm Wind, Page
- When
- July 14, 11:51 AM EST
- Where
- Page County, Luray
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.667, -78.467
Trees down.
A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Northern Virginia. The stronger storms were concentrated from just east of the Blue Ridge to the Northern Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Northern Virginia. The stronger storms were concentrated from just east of the Blue Ridge to the Northern Piedmont. These storms produced penny to golf ball size hail, damaging winds, and very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 10:15 AM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT WED JUL 14 2004 .UPDATE...12Z SOUNDING CONTINUES TO POINT TO A BUSY WEATHER AFTERNOON. LAPSE RATES ARE FAIRLY STEEP...PLENTY OF MOISTURE... GOOD INSTABILITY...WITH DECENT SPEED SHEAR. MORNING/DEBRIS CLOUDS LIFTING OUT. VIS IMAGERY SHOWS PLENTY OF SUNSHINE ACROSS THE FORECAST AREA. BASED ON CURRENT TRENDS...RAISED TEMPS A FEW DEGREES ACROSS THE BOARD TO COME IN LINE WITH LAMP MOS DATA. WILL HAVE A 17Z SOUNDING. PRODUCTS ALREADY OUT. PREVIOUS DISCUSSION .SHORT TERM... TODAY AND TONIGHT... STRONG UPPER LOW ACROSS UPPER MI IS DIGGING SHARPLY TO THE SOUTH-SOUTHEAST EARLY THIS MORNING. 00Z UPPER AIR PLOT SHOWS AN H25 JET CORE NEAR 110 KT ON THE WEST SIDE OF THE LOW OVER MINNEAPOLIS WITH WINDS NEAR 90 KT EXTENDING SOUTHWARD INTO EASTERN IA. 00Z RUNS OF THE ETA AND GFS HAVE INITIALIZED THE H25 JET POSITION AND SPEED WELL. H25 JET IS PROGGED TO DEVELOP ON THE EASTERN EDGE OF THE UPPER LOW THIS MORNING. RR QUAD OF 60+ KT JET IS FORECAST TO CROSS THE CWA BETWEEN 12Z AND 18Z THIS MORNING. WITH AMPLE LOW LEVEL MOISTURE IN PLACE ACROSS THE CWA...EXPECT JET TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING. SFC COLD FRONT WILL APPROACH THE ALLEGHENY FRONT THIS AFTERNOON...WHILE H25 JET STRENGTHENS AND MOVES EAST ACROSS THE CHESAPEAKE. ETA BUFKIT SOUNDINGS INDICATING STRONG INSTABILITY WITH CAPE VALUES PEAKING DURING THE MID AFTERNOON BETWEEN 1300 AND 1800 J/KG. SFC CONVERGENCE ALONG AND AHEAD OF THE FRONT AND STRONG WINDS ALOFT SHOULD COMBINE WITH THE UNSTABLE BOUNDARY LAYER TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH SEVERE THUNDERSTORMS A GOOD POSSIBILITY. HELICITY VALUES PROJECTED TO BE BELOW 120...SO EXPECT SEVERE STORMS TO PRODUCE DAMAGING WINDS AND HAIL WITH RISK OF TORNADIC STORMS LOW. EASTERN MD AND THE DISTRICT OF COLUMBIA WILL BE AT RISK FOR FLOODING THIS AFTERNOON...AS THESE AREAS WILL BE IN BE IN AN AXIS OF HIGHER DEWPOINTS AND A H7 THETA-E RIDGE WITH PW VALUES EXCEEDING 1.5 INCHES. WILL ISSUE A FLOOD WATCH FOR THIS REGION THROUGH EARLY EVENING. STRONG SUBSIDENCE BEHIND THE FRONT AFTER 03Z THURSDAY WILL BRING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO AREA THURSDAY MORNING. FOG COULD BE AN ISSUE ACROSS AREAS WHICH RECEIVE SIGNIFICANT RAINFALL WEDNESDAY. .AVIATION... JET DYNAMICS THIS MORNING SHOULD SPARK SCATTERED THUNDERSTORM ACTIVITY ACROSS NORTHERN VA AND MD WITH MVFR CONDITIONS EXPECTED MAINLY FROM 12 TO 16Z. MID LEVEL SCT TO BKN WILL PREVAIL FROM 16Z UNTIL 18Z...WHEN INSTABILITY AND GOOD UPPER LEVEL DYNAMICS WILL LEAD TO IFR TO MVFR CONDITIONS ASSOCIATED WITH NUMEROUS THUNDERSTORMS... INCLUDING SOME SEVERE THUNDERSTORMS. ACTIVITY WILL END BY 02Z...FOLLOWED BY CLEARING SKIES. FOG MAY BE AN ISSUE THURSDAY MORNING. SMITH && .LONG TERM...THU-TUE... LTL CHG TO THE UPR LVL PATTERN IN THE XTND PD WITH RDG W/TROF E REMAINING IN CONTROL. THIS WL KEEP THE TEMPS AOB MID JUL AVGS. PCPN WISE NOT A LOT TO HANG ONES HAT ON. WL MAINTAIN THE LO CHC POPS FOR SUN AS AVN/GFS DEPICTS A WK BNDRY STALLED ACROSS THE AREA. WOODY && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLASH FLOOD WATCH THROUGH 8 PM. MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014. VA...NONE. WV...NONE. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 905 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DRM/CPW/NWL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 908 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 908 AM EDT WED JUL 14 2004 ...SEVERE WEATHER EXPECTED TODAY... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THOSE WITH OUTDOOR ACTIVITIES PLANNED TODAY ARE URGED TO KEEP CLOSE WATCH ON THE WEATHER. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1153 AM EDT WED JUL 14 2004 VAZ026-027-141700- ROCKINGHAM VA-SHENANDOAH VA- 1153 AM EDT WED JUL 14 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN SHENANDOAH COUNTIES... AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
12 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees down.
Penny size hail reported by trained spotter.
Large tree down in Hume.
Trees down.
Quarter size hail reported by trained spotter.
Numerous trees down.
Golfball size hail reported by amateur radio operator.
Trees down.
Downed trees.
Tree blown down on Route 651.
Trees down.
Trees down near Seven Corners.
Trees and powerlines down.
Trees down in several locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417740, 5417999, 5417739, 5417737, 5417741, 5417742, 5417738, 5417743, 5417996, 5417735, 5417997, 5417734, 5417998, 5417736, 5417733.